Minnesota, 2010Tornadoes and Flash Flood in Minnesota, July 14, 2010
July 14, 2010 · NWS FGF · 14 events in 6 counties and zones
Unusually warm and humid air remained in place during the early morning hours of the 14th, especially along and south of the Interstate 94 corridor. Temperatures hovered in the lower 70s with dew point temperatures in the upper 60s to around 70.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $560,000
- Crop damage
- $300,000
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unusually warm and humid air remained in place during the early morning hours of the 14th, especially along and south of the Interstate 94 corridor. Temperatures hovered in the lower 70s with dew point temperatures in the upper 60s to around 70. A line of thunderstorms moved east across southeast North Dakota into west central Minnesota, producing mainly strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 14, 3:31 AM CST, 9 minutes earlier.
Area forecast discussion, Jul 14, 3:31 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 PM CDT TUE JUL 13 2010
DELAYED. WILL UPDATE SHORTLY.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
HOPPES
Hazardous weather outlook, Jul 13, 2:07 PM CST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
307 PM CDT TUE JUL 13 2010
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-142015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
307 PM CDT TUE JUL 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN OUTBREAK OF SEVERE THUNDERSTORMS CONTINUES TO SEEM LIKELY.
THUNDERSTORMS HAVE ALREADY STARTED TO DEVELOP OVER CENTRAL NORTH
DAKOTA...AND MORE WILL SPREAD INTO EASTERN NORTH DAKOTA DURING THE
LATE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BE
SUPERCELLS...WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES
POSSIBLE. THE STORMS WILL CONTINUE TO MOVE EASTWARD...ARRIVING IN
THE RED RIVER VALLEY AROUND EARLY EVENING AND INTO WESTERN
MINNESOTA BY LATE EVENING. A TORNADO WATCH IS IN EFFECT.
ANOTHER WAVE OF THUNDERSTORMS WILL DEVELOP LATER TONIGHT AS A COLD
FRONT MOVES INTO THE NORTHERN PLAINS. A LINE OF THUNDERSTORMS IS
MOST LIKELY...WITH ACTIVITY AGAIN BECOMING SEVERE. DAMAGING WINDS
WILL BE THE PRIMARY THREAT...BUT SOME HAIL AND EVEN AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION. LOCALLY HEAVY RAIN WILL ALSO
BE AN ISSUE...WITH MANY LOCATIONS RECEIVING STORM TOTAL RAINFALL
AMOUNTS BETWEEN 1 AND 3 INCHES. THE POTENTIAL FOR FLASH FLOODING
IS POSSIBLE WHERE SEVERAL THUNDERSTORMS PASS OVER THE SAME AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW STRONG TO SEVERE STORMS MAY CONTINUE INTO WEDNESDAY MORNING.
THUNDERSTORMS ARE POSSIBLE ON SATURDAY...WITH THE POTENTIAL FOR A
FEW STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.
JR/BB
In the hours before
Special weather statement, Jul 13, 10:30 PM CST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1130 PM CDT TUE JUL 13 2010
MNZ031-032-140530-
EAST OTTER TAIL MN-WADENA MN-
1130 PM CDT TUE JUL 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTER TAIL AND
CENTRAL WADENA COUNTIES UNTIL 1230 AM CDT...
AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM NEAR PERHAM...OR 21 MILES SOUTHEAST OF DETROIT
LAKES...MOVING TO THE EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
NEW YORK MILLS AROUND 1150 PM CDT.
BLUFFTON AROUND 1210 AM CDT.
WADENA AND SEBEKA AROUND 1220 AM CDT.
BLUE GRASS AROUND 1225 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
JK
Local storm report, Jul 14, 12:12 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
112 AM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TORNADO DENT 46.55N 95.72W
07/13/2010 OTTER TAIL MN PUBLIC
VERY BRIEF TOUCHDOWN
&&
TGRAFENALocal storm report, Jul 14, 2:27 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
327 AM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM TSTM WND GST 2 NW LITCHVILLE 46.68N 98.22W
07/14/2010 E50 MPH BARNES ND TRAINED SPOTTER
SPOTTER SAW TREES SWAY AND SMALL BRANCHES FALL. THE WIND
GUST WAS ESTIMATED AT 50 MPH.
&&
G2Local storm report, Jul 14, 3:17 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
417 AM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM FUNNEL CLOUD 1 S LISBON 46.42N 97.68W
07/14/2010 RANSOM ND PUBLIC
STATE RADIO RELAYED THAT A PUBLIC PERSON SAW A FUNNEL
JUST SOUTH OF LISBON.
&&
G2Local storm report, Jul 14, 3:27 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
427 AM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 AM TSTM WND GST CASSELTON 46.90N 97.21W
07/14/2010 E75 MPH CASS ND TRAINED SPOTTER
SPOTTER ESTIMATED THE WINDS GUSTED TO 75 MPH IN
CASSELTON.
&&
G2Local storm report, Jul 14, 3:29 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 AM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 AM TSTM WND GST 3 E MCLEOD 46.39N 97.24W
07/14/2010 E60 MPH RICHLAND ND TRAINED SPOTTER
SPOTTER ESTIMATED THE WINDS GUSTED BETWEEN 50 AND 60 MPH.
&&
G2Event by event
11 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Clay
- When
- July 14, 3:40 AM CST
- Where
- Clay County, 1.46 mi SSW of Moorhead
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.860, -96.760
The strong winds knocked down power lines and large trees 1.5 to 2 feet in diameter. Several sections of wooden fencing were blown down near U.S. Highway 75.
Thunderstorm Wind, Clay
- When
- July 14, 3:46 AM CST
- Where
- Clay County, 0.69 mi S of Moorhead Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.840, -96.680
The wind gust was reported by a MNDOT RWIS site along Interstate 94.
Thunderstorm Wind, Mahnomen
- When
- July 14, 4:36 AM CST
- Where
- Mahnomen County, 3.94 mi SE of Mahnomen
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.280, -95.920
Thunderstorm Wind, Wilkin
- When
- July 14, 5:05 AM CST to 5:15 AM CST
- Where
- Wilkin County, 7 mi E of Breckenridge to 1 mi E of Foxhome
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.270, -96.433
Numerous large trees were snapped or uprooted at various locations along a roughly 3 mile wide path centered along MN Highway 210. Farm machinery was moved about, doors and roofing materials were torn off farm buildings and homes. Peak winds estimated at 90 to 100 mph at multiple locations.
Thunderstorm Wind, Wadena
- When
- July 14, 5:20 AM CST to 5:30 AM CST
- Where
- Wadena County, 4 mi SSW of Sebeka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.577, -95.132
Downburst winds of from 50 to 60 mph occurred ahead of and concurrent with a squall line.
Tornado, Otter Tail
- When
- July 14, 5:27 AM CST to 5:40 AM CST
- Where
- Otter Tail County, 1 mi ESE of New York Mills Arpt to 6.32 mi NNE of Bluffton
- Rating
- EF1
- Path length
- 8.44 mi
- Path width
- 200 yd
- Property damage
- $300,000
- Crop damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.495, -95.311
This tornado was enshrouded in heavy rain, large hail, and damaging downburst winds. Numerous large trees were knocked down or uprooted along this path. At least 6 wooden power poles were snapped off. One farmstead lost a section of a large pole shed. A nearby farmstead had a concrete silo toppled. This tornado crossed part of the damage field from a larger June 17th tornado north of Bluffton in Bluffton Township.
Thunderstorm Wind, Becker
- When
- July 14, 5:27 AM CST to 5:28 AM CST
- Where
- Becker County, 2 mi E of Lake Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 46.880, -96.058
Several Large tree limbs were broken down in shelter belts near U.S. Highway 10.
Thunderstorm Wind, Wadena
- When
- July 14, 5:35 AM CST to 5:38 AM CST
- Where
- Wadena County, 2 mi W of Nimrod
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.630, -94.912
Large tree limbs were broken down and small wind driven hail raked flower beds. hail sized estimated at dime to nickel sized.
Thunderstorm Wind, Otter Tail
- When
- July 14, 5:36 AM CST
- Where
- Otter Tail County, 0.96 mi W of Dalton
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.170, -95.920
An eight inch diameter tree branch was blown down and power was out.
Thunderstorm Wind, Otter Tail
- When
- July 14, 5:47 AM CST
- Where
- Otter Tail County, 1.43 mi W of Ottertail
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.430, -95.580
The wind gust was measured by a MNDOT RWIS site on highway 78.
Thunderstorm Wind, Otter Tail
- When
- July 14, 6:12 AM CST
- Where
- Otter Tail County, 3.16 mi SE of Bluffton
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.440, -95.180
The wind gust was measured at the Wadena Airport.
Thunderstorm Wind, Wadena
- When
- July 14, 6:13 AM CST to 6:23 AM CST
- Where
- Wadena County, 2.48 mi ESE of Wadena Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.440, -95.050
The winds gusted from 59 to 70 mph.
Tornado, Wadena
- When
- July 14, 6:20 AM CST to 6:22 AM CST
- Where
- Wadena County, 5 mi WSW of Oylen to 4 mi WSW of Oylen
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 46.552, -94.897
This tornado mainly affected portions of Lyons State Forest. Several poplar trees were snapped or blown down across CR 26. A damage path was evident further back into the trees on both sides of the county road, but access to view additional damage away from the road was not possible due to poor road conditions and high water. Peak winds were estimated from 75 to 80 mph.
Flash Flood, Otter Tail
- When
- July 14, 6:55 AM CST to 9:00 AM CST
- Where
- Otter Tail County, 0.69 mi N of Perham Arpt to 2.75 mi SW of Perham
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 46.630, -95.600
Street flooding was reported in Perham. In nearby New York Mills, 3.47 inches of rain fell.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, July 14, 20104 deaths · $20,000 · 1 event
- Excessive Heat in Missouri, July 14, 201034 injured · 29 events
- Tornadoes and Hail in Wisconsin, July 14, 20102 injured · $1.9 million · EF2 · 29 events
- Tornadoes and Hail in North Dakota, July 14, 2010$4.7 million · EF2 · 15 events
- Heat in New Mexico, July 14, 20101 death · 1 event
- Rip Current in Texas, July 14, 20101 death · 1 event
- Tornado and Flash Flooding in Wisconsin, July 14, 20101 injured · $551,000 · EF0 · 44 events
- Tornadoes and Flash Flooding in Wisconsin, July 14 to 15, 2010$106,000 · EF1 · 35 events
- Tornadoes and Hail in Minnesota, July 14, 2010$179,000 · EF1 · 20 events
- Flood in Texas, July 14 to 24, 2010$1.0 million · 1 event
- Hail and Damaging Winds in Kansas, July 14, 2010$361,000 · 1.5 in hail · 9 events
- Tornado in Pennsylvania, July 14, 2010$500,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233205, 233207, 233209, 263403, 263422, 263404, 263418, 263423, 233206, 233210, 233211, 233212, 263405, 233203.